OFFICE OF THE DEFENDER GENERAL 2007 GREEN MOUNTAIN JUVENILE AND CRIMINAL DEFENSE INSTITUTE JUNE 13, 14 and 15, 2007

The Inn at Essex 70 Essex Way Essex Jct., VT 05452

Directions

- From the North: I-89 south to Exit 17. Turn left off of the exit ramp, then right at the lights onto Rt. 7 south. 3 miles to Rt. 2-A. Rt. 2-A South to VT-289 east. Two miles on VT-289 east to Exit 10, then right onto Essex Way.
- From the South: North on I-89 to Exit 11. At stop sign, turn hard right onto Rt. 117. Rt. 117 5.8 miles to VT-289 West. Two miles on VT-289 to Exit 10, turn left onto Essex Way.

WEDNESDAY, JUNE 13, 2007

MINI-TRIAL SCHOOL-All Day (by invitation only) 6.50 hr. CLE

9:00-12:15 Making and Responding to Objections - Kevin Griffin, Brian Marsicovetere, Dan Sedon and Anna Saxman.

12:15-1:15 Lunch

1:15-4:30 Making and Responding to Objections (Cont'd)

JUVENILE LAW SEMINAR-All Day (mandatory for all6.50 hr. CLEpublic defenders, public defender contractors and assignedcounsel contractors practicing juvenile law (open to all others)

9:00-10:00 Chapter 55 Revision - Judge Davenport

10:00-12:15 Parenting Assessments, Attachment Assessments: What are they? What value do they have? - Dr. Joseph Hasazi.

12:15-1:15 Lunch

1:15-4:30 Negotiation Skills in Family Court - Laurie Kadoch, VLS professor and Sue Buckholz will present the winning strategies you need to negotiate in emotionally charged situations. **Includes 1 hr. Ethics CLE**

THURSDAY, JUNE 14, 2007

9:00–10:00 News from the Big House - Matt Valerio.

1.0 hr. CLE

10:00-12:10 THREE TRACKS: (Break at 11:00)2.0 hr. CLETRACK A: Winning Motions: New Crawford and Search
and Seizure Issues to Help You Win Your Cases. A fantastic
combination of private, public defense and appellate counsel will
present strategies for excluding and suppressing evidence based on
the post-Crawford cases and recent search and seizure decisions.
Brad Stetler, Paul Berch and Anna Saxman.2.0 hr. CLETRACK B: Masters of DUI – Matt Harnett and Dave Fenster return
by popular demand to teach the essential skills for winning DUI cases.TRACK C: Juvenile: Competency Evaluations and Motions
to Transfer - Dr. Bill Nash and Jennifer Wagner will address when to
raise competency, what should be in the evaluation, and how to win
juvenile transfer motions.Includes 2.0 hr. Ethics CLE

Lunch 12:10-1:15

1:15-3:15 THREE TRACKS: (Break at 3:15)2.0 hr. CLETRACK A: Internet Sex Crimes and Possession of Porn –Follow the Cookies - Ian Friedman, an experienced criminal defenseattorney with a practice focused on the defense of computer-based sexoffenses. He has represented clients across the country as well asinternationally. For investigators and lawyers.TRACK B: Drug Treatment - How to Get Clients with ComplexProblems Into the Right Treatment in the Community - Dr. ToddMandell, Medical Director, Drug and Alcohol Programs, Dept. of Health.TRACK C: Advocating for Family Visitation: Parents in Jail –Maryanne Zavez (VLS Legal Clinic), Jill Evans (DOC, IncarceratedWomen's Initiative), Kathy Astemborski, (Asst. Superintendent, WindsorFacility), Dori Jones, and others will discuss how to advocate for anincarcerated parent in Family Court.

3:30-4:45 THREE TRACKS

1.25 hr. CLE

<u>TRACK A</u>: Internet Sex Crimes Roundtable - Bring Your Cases for Advice From the Expert. Ian Friedman. For investigators and lawyers. <u>TRACK B</u>: DUI Advice Panel-Are You Giving the Right Advice? To Refuse or Not to Refuse? Listen to the experts and get the advice right! Daniel McManus, Brian Marsicovetere and Robert Manley. <u>TRACK C</u>: Juvenile Sex Offenders and the Child Abuse Registry -Bob Sheil, Pam Marsh and Dan Albert.

4:45-6:00 - Charles Martin and Matt Valerio will meet with Assigned Counsel Contractors.

6:00 BBQ and Happy Hour.

FRIDAY, JUNE 15, 2007

9:00-10:15 Vermont Supreme Court in Review –	1.25 hr. CLE
Bill Nelson, Anna Saxman and Allison Fulcher.	

10:30-12:15 TWO TRACKS

TRACK A: PowerPoint 101 – The Basics - Lora Evans and Greg King will teach step-by-step use of PowerPoint to create powerful images and presentations to win your cases. For investigators, secretaries, and attorneys.

TRACK B: Give Credit Where Credit is Due - Seth Lipschutz (PRO) and Ray Flum (DOC) will present the current state of the sentence computation law and will explain how to get it right the first time. For investigators and lawyers.

12:15-1:15 Lunch

1:15-3:30 All Star Ethics: The Annual Ethics Review -2.25 hr. CLE **ETHICS** Listen to the experts debate the important ethical issues we face and answer our questions. Bud Allen, Michael Kennedy, Bob Sheil and Dan Albert.

1:15-3:30 Roundtable discussion for secretaries

1:15-3:30 Roundtable discussion for investigators

1.75 hr. CLE